Nebraska, 2024

Wildfire in Nebraska, February 26 to 29, 2024

February 26 to 29, 2024 · NWS LBF · 2 events in 2 counties and zones

Two separate range fires developed on February 26th. The first was in Logan County and a second began in Lincoln County and ended in western Custer County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$707,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Two separate range fires developed on February 26th. The first was in Logan County and a second began in Lincoln County and ended in western Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 26, 5:31 AM CST, 4 hours 59 minutes earlier. Its key messages:

  • Critical fire weather conditions are expected Monday due to low humidity and westerly wind gusts exceeding 30 mph; Red Flag Warnings remain in effect for much of western and central Nebraska.
  • Forecast highs on Monday will threaten records at multiple locations as values exceed 20 degrees above normal.
  • A brief taste of winter returns Tuesday in the form of sub-freezing highs, sub-zero wind chills, and the potential for at least minor snow accumulations across much of the area.
  • Temperatures moderate for late week but to what magnitude remains somewhat uncertain, for now forecast values hover near the lower end of the forecast envelope. The next disturbance bringing appreciable weather is set to arrive early next week.
Area forecast discussion, Feb 26, 5:31 AM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
531 AM CST Mon Feb 26 2024

.KEY MESSAGES...

- Critical fire weather conditions are expected Monday due to
  low humidity and westerly wind gusts exceeding 30 mph; Red
  Flag Warnings remain in effect for much of western and central
  Nebraska.

- Forecast highs on Monday will threaten records at multiple locations
  as values exceed 20 degrees above normal.

- A brief taste of winter returns Tuesday in the form of sub-freezing
  highs, sub-zero wind chills, and the potential for at least
  minor snow accumulations across much of the area.

- Temperatures moderate for late week but to what magnitude
  remains somewhat uncertain, for now forecast values hover near
  the lower end of the forecast envelope. The next disturbance
  bringing appreciable weather is set to arrive early next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 412 AM CST Mon Feb 26 2024

Zonal flow has set up across much of the CONUS with low-amplitude
ridging anchored across the Southern Plains. A strong southern
stream jet continues to stretch from southern California through the
Central/Southern Plains while the northern stream jet stretches
along the US/Canadian border. The latter of these features is
helping drive a deepening low pressure system across southern
Alberta/Saskatchewan. Through Monday, this low pressure center will
shift east with an elongated surface through dipping down through
the Central Plains.

Strong mid-level flow out of the due west will drive westerly
downsloping surface winds. Though a modest plume of Pacific moisture
will work in through the day, continued compressional warming and
mechanical mixing will push daytime highs to well above normal
values across much of the region. NAEFS guidance highlights much of
the Central CONUS as seeing h85 temperatures exceed the 90th
percentile. To add to that, the ECMWF Extreme Forecast Index (EFI)
shows values of 0.7-0.9 across much of central and eastern Nebraska
highlighting the magnitude of anomalous warmth. At the same time,
EFI values suggest increasingly anomalous surface winds/wind gusts
with values of ~0.8/0.7 respectively mainly for the northwestern
Sandhills into the northern Panhandle. As mentioned previously,
though low-level moisture may get a small boost in the area from
what has been observed in recent days, this will likely be
insufficient from preventing very dry conditions. As a result,
critical fire weather conditions are again forecast for the entire
forecast area. With afternoon highs climbing into the middle 60s
(central Sandhills) to middle/upper 70s elsewhere and dew points
likely remaining in the 20s, afternoon relative humidity minimums
will drop into the teens once again. The 26/00z (Sunday evening)
upper air sounding from LBF showed deep mixing up to around h6 or
roughly 3km up. Though low-level winds remained fairly modest, winds
at h7 and above remained strong and that is not expected to change
today. Flow in the h7-h5 layer looks to average around 35 to 50
knots and with unidirectional flow expected through the mixed layer,
momentum transfers will yield gusts of 30 to 45 mph. The strongest
of these gusts are expected across the western Sandhills where the
greatest h7 winds are likely to remain through the day. So with the
exceptionally dry air and strong winds, will continue to highlight
critical fire weather conditions with active Red Flag Warnings for
each zone in the forecast area (Fire Wx Zones 204, 206, 208, 209,
210, and 219). Relied heavily on RAP/HREF guidance for surface wind
gusts and mixing. This suggested a quick increase in speeds by mid-
morning and a similarly quick decrease in winds this evening outside
the western Sandhills which will be slower to decouple. With this in
mind, made no changes to inherited Red Flag Warning timing with a
start of 10am CST/9am MST, expiring at 6pm CST/5pm MST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 412 AM CST Mon Feb 26 2024

Monday night/Tuesday...significant changes are set to arrive by
early Tuesday morning. Mid-level troughing will begin to settle
south and east from the Pacific Northwest into the central and
northern Rockies by late Monday into early Tuesday. Increasing upper-
level divergence will help foster a surface low to settle south
across the Dakotas. This low pressure center will settle into
southern Minnesota by sunrise. Strong northwesterly flow will prompt
a marked increase in CAA as a progressive cold front dips south into
the area. This front will likely clear the area by midday and with
continued cold air advection in its wake, expect most of the region
to experience a non-diurnal temperature trend. High temperatures for
Tuesday will likely occur near to shortly after sunrise and drop
through the day. Lagging behind the surface front somewhat will be
increasing forcing for ascent by way of mid-level frontogenesis.
Though fgen will be strong, it'll be fleeting. NWP guidance suggests
the window for greatest lift will be limited to roughly a six hour
window before exiting the area. With NAEFS guidance suggesting near
normal to slightly below normal PWATs in place by the time the main
forcing arrives in addition to how quick the system moves through
the area, QPF amounts have steadily decreased with recent forecasts.
The latest QPF from WPC suggests less than 0.05" of total liquid
through the event. For the most part, this doesn't stray from
deterministic solutions by much. That said, the strength of forcing
in addition to steep low-level lapse rates may mean this light QPF
falls fast and quick with localized areas of heavier amounts. Slight
EPV reductions overtop the strong fgen may lead to a few locations
overachieving. HREF probabilities of seeing coincident precipitation
and visibilities of < 1 statute mile range from 50-75% across much
of the area. So concern will be greatest for visibility restrictions
versus actual snowfall accumulations, especially considering the
warm grounds from the recent stretch of anomalous warmth. Not only
will the precipitation likely fall fast, synoptic winds behind the
front due to strong CAA and rapid pressure rises of nearly 1-3
hPa/hour will support northerly winds gusting 30 to 40 mph. With
thermal profiles supporting all snow and growing colder as the day
progresses, near climatological snow to liquid ratios will quickly
increase to 16-18:1 values supporting a dry snow that will easily
blow around. Dendrite fracturing due to the strong winds below the
saturated DGZ may inhibit this somewhat but likely not enough to
make a significant difference. Precipitation will end quickly by
late evening with all members of the HREF suggesting dry conditions
by 6pm CST Tuesday. Combining the QPF and expected ratios produces
minor accumulations, generally less than 1". Cannot rule out a few
locations climbing to the 1-2" range in stronger bands but this is
likely the extreme with even NBM 90th percentile values falling
short of 2" across the entire forecast area. Cold, dry air will
overspread the area and clearing skies will drive Tuesday
night/Wednesday morning lows into the low teens and single digits.
Wind chills will likely settle around zero degrees which will be
noteworthy for folks caught unprepared but far short of any wind
chill headline criteria.

Wednesday and beyond...behind the now departing trough, heights will
quickly build in as a ridge axis approaches the area. Height rises
of 14-18 dam/12 hours will quickly quell any sensible weather while
allowing for temperatures to rebound nicely. Forecast highs will
reach the 40s to near 50 by Wednesday afternoon but continue to
increase to the 50s/60s for Thursday and 60s/70s by Friday when the
ridge axis is expected to arrive across the Central Plains. Further
building heights will allow a persistence forecast to continue into
the weekend. Latest forecast highs for Friday through Sunday remain
on the conservative side of NBM guidance, falling below the 25th
percentile, but are closer to EPS/GEFS mean values. Large spread in
NBM members keep this a low confidence forecast for the time being.
Deep troughing is set to arrive along the west coast by early next
week, with deepening southwesterly flow across the region. Extended
guidance is in decent agreement at ejecting the main disturbance
sometime Monday upper-level dynamics and thus strength/impacts from
any potential storm system remain uncertain. What is more likely
though is a period of more active weather early next week coincident
with another cool down. Folks should continue to monitor later
forecasts as the system draws closer as potential impacts become
clearer.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 530 AM CST Mon Feb 26 2024

Quiet and dry conditions are expected through Monday night with the
main aviation concern being some stronger winds during the afternoon
across the entire region. Westerly wind gusts up to 30 knots are
possible by mid-afternoon before decreasing below 10 knots after
sunset. Another round of stronger winds are expected across northern
Nebraska after 06Z Tuesday as a cold front pushes into the region.
Gusts up to 30 to 35 knots are possible at KVTN through Tuesday
morning. These stronger winds will not reach KLBF until after 12Z
Tuesday.

&&

.CLIMATE...
Issued at 412 AM CST Mon Feb 26 2024

                     Monday 02/26
            (forecast high / record high & year)
North Platte            74 / 74 (1896)
Valentine               72 / 68 (1932)
Broken Bow              74 / 78 (1896)
Imperial                74 / 75 (1995)

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM CST /9 AM MST/ this morning to 6
PM CST /5 PM MST/ this evening for NEZ204-206-208>210-219.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Kulik
CLIMATE...
Hazardous weather outlook, Feb 26, 4:47 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
447 AM CST Mon Feb 26 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-271100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
447 AM CST Mon Feb 26 2024 /347 AM MST Mon Feb 26 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Critical fire weather conditions are expected this afternoon given
the combination of unseasonable warmth, low relative humidity and
strong westerly winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snow and blustery north winds are expected across much
of the forecast area on Tuesday. At this time, northern and far
western Nebraska have the greatest potential to see accumulations
generally around one inch. Strong winds will significantly lower
visibility as well as cause blowing or drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lincoln

When
February 26, 10:30 AM CST to February 29, 11:00 PM CST
Where
Lincoln forecast zone
Property damage
$1.5 million
Crop damage
$700,000
Reported by
Broadcast Media
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A fire started along Betty Way Road north of North Platte at approximately 1030 AM CT on February 26th. Aided by 40+ MPH westerly winds, the fire raced 26 miles east into western portions of Custer County. By the time the fire was completely contained on September 29th, over 71000 acres of rangeland had burned. A farmstead north of Maxwell was completely destroyed by the fire. In addition the farmstead, approximately a half a dozen outbuildings were destroyed along with numerous wind breaks and fencing.

Wildfire, Logan

When
February 26, 4:00 PM CST to 7:00 PM CST
Where
Logan forecast zone
Property damage
$20,000
Crop damage
$7,000
Reported by
Broadcast Media
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

A fire developed 7 miles west of Stapleton during the late afternoon hours of February 26. Aided by strong westerly winds, the fire raced east, barely missing the town of Stapleton. The town was evacuated as a precaution, but the fire missed the town. Approximately 7000 acres of rangeland was burned in the fire. The fire was under control by mid evening.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164561, 1164560.